Alert archive / Colorado / Fire Weather Watches in 2018
Fire Weather Watch 21, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this fire weather watch at Sep 27, 2018, 4:01 PM MDT for 6 counties in Colorado. It took effect at Sep 29, 2018, 12:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 27, 2018, 4:01 PM MDT (22:01 UTC)
- In effect from
- Sep 29, 2018, 12:00 PM MDT
- Expired
- Sep 28, 2018, 10:32 AM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 115 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3642 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
671 WWUS85 KBOU 272201 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 401 PM MDT Thu Sep 27 2018 ...Critical Fireweather Conditions Possible Saturday Afternoon Across North Central Colorado... .A swift westerly flow aloft and gusty southwest surface winds will will combine with very warm temperatures, ample sunshine, and low relative humidities to possibly produce high to extreme fireweather conditions in the northern mountains, high valleys and northern Front Range foothills of Colorado Saturday afternoon. These conditions could result in high to extreme fire danger. Conditions should quickly improve Saturday evening with higher humidities and lighter wind speeds. COZ211-213-214-280615- /O.NEW.KBOU.FW.A.0021.180929T1800Z-180930T0000Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- 401 PM MDT Thu Sep 27 2018 ...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAIN VALLEYS IN NORTH CENTRAL COLORADO... The National Weather Service in Denver has issued a Fire Weather Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect Saturday afternoon. * Affected Area...Fire Weather Zones 211...213 and 214. * Winds...West 10 to 20 mph with gusts up to 30 mph. * Timing...Saturday from 1200 to 1800 MDT. * Relative Humidity...As low as 10 percent. * Impacts...Any existing fires including the Ryan Fire and Silver Creek Fire will be prone to rapid growth and dangerous fire behavior. New fires may also start and spread rapidly should these critical fireweather conditions develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ COZ215-217-218-280615- /O.NEW.KBOU.FW.A.0021.180929T1800Z-180930T0000Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 401 PM MDT Thu Sep 27 2018 ...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MOUNTAIN RANGES AND NORTHERN FRONT RANGE FOOTHILLS IN NORTH CENTRAL COLORADO... The National Weather Service in Denver has issued a Fire Weather Watch FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect Saturday afternoon. * Affected Area...Fire Weather Zones 215...217 and 218. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Timing...Saturday from 1200 to 1800 MDT. * Relative Humidity...As low as 12 percent. * Impacts...Any existing fires including the Ryan Fire and Silver Creek Fire will be prone to rapid growth and dangerous fire behavior. New fires may also start and spread rapidly should these critical fireweather conditions develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Baker
2 follow-up statements
886 WWUS85 KBOU 281625 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1025 AM MDT Fri Sep 28 2018 ...Critical Fireweather Conditions Likely Saturday Afternoon for Higher Elevations In North Central Colorado... .A swift westerly flow aloft and gusty west-southwest surface winds will combine with unseasonably warm temperatures, low relative humidity and ample sunshine to produce critical fire behavior conditions in the mountains, Front Range foothills and high mountain valleys in north central Colorado Saturday afternoon. The Ryan and Silver Creek wildfires may be particularly impacted by these critical fireweather conditions. These conditions are expected to improve Saturday evening with higher humidities and lighter wind speeds. COZ211-213-214-290030- /O.CON.KBOU.FW.A.0021.180929T1800Z-180930T0000Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- 1025 AM MDT Fri Sep 28 2018 ...RED FLAG WARNING IN EFFECT SATURDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAIN VALLEYS IN NORTH CENTRAL COLORADO... * Affected Area...Fire Weather Zones 211...213 and 214. * Winds...West 15 to 20 mph with gusts up to 35 mph. * Timing...Saturday from 1200 to 1800 MDT. * Relative Humidity...As low as 10 percent. * Impacts...Any existing fires including the Ryan Fire and Silver Creek Fire will be prone to rapid growth and dangerous fire behavior. New fires may also start and spread rapidly should these critical fireweather conditions develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are forecast to occur. Listen to later forecasts for updates on this warning. && $$ COZ215-217-218-290030- /O.CON.KBOU.FW.A.0021.180929T1800Z-180930T0000Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 1025 AM MDT Fri Sep 28 2018 ...RED FLAG WARNING IN EFFECT SATURDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MOUNTAIN RANGES AND NORTHERN FRONT RANGE FOOTHILLS IN NORTH CENTRAL COLORADO... * Affected Area...Fire Weather Zones 215...217 and 218. * Winds...West 15 to 25 mph with gusts to around 35 mph. * Timing...Saturday from 1200 to 1800 MDT. * Relative Humidity...As low as 10 percent. * Impacts...Any existing fires including the Ryan Fire and Silver Creek Fire will be prone to rapid growth and dangerous fire behavior. New fires may also start and spread rapidly should these critical fireweather conditions develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are forecast to occur. Listen to later forecasts for updates on this warning. && $$ Baker
348 WWUS85 KBOU 281632 AAA RFWBOU URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Denver/Boulder CO 1032 AM MDT Fri Sep 28 2018 ...CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY SATURDAY SATURDAY AFTERNOON FOR HIGHER ELEVATIONS IN NORTH CENTRAL COLORADO... .A swift westerly flow aloft and gusty west-southwest surface winds will combine with unseasonably warm temperatures, low relative humidity and ample sunshine to produce critical fire behavior conditions in the mountains, Front Range foothills and high mountain valleys in north central Colorado Saturday afternoon. The Ryan and Silver Creek wildfires may be particularly impacted by these critical fireweather conditions. These conditions are expected to improve Saturday evening with higher humidities and lighter wind speeds. COZ211-213-214-290045- /O.UPG.KBOU.FW.A.0021.180929T1800Z-180930T0000Z/ /O.NEW.KBOU.FW.W.0041.180929T1800Z-180930T0000Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- 1032 AM MDT Fri Sep 28 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR HIGH MOUNTAIN VALLEYS IN NORTH CENTRAL COLORADO...... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 6 PM MDT Saturday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 211...213 and 214. * Winds...West 15 to 20 mph with gusts up to 35 mph. * Timing...Saturday from 1200 to 1800 MDT. * Relative Humidity...As low as 10 percent. * Impacts...Any existing fires including the Ryan Fire and Silver Creek Fire will be prone to rapid growth and dangerous fire behavior. New fires may also start and spread rapidly should these critical fireweather conditions develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ215-217-218-290045- /O.UPG.KBOU.FW.A.0021.180929T1800Z-180930T0000Z/ /O.NEW.KBOU.FW.W.0041.180929T1800Z-180930T0000Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- 1032 AM MDT Fri Sep 28 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MOUNTAIN RANGES AND NORTHERN FRONT RANGE FOOTHILLS IN NORTH CENTRAL COLORADO... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 6 PM MDT Saturday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 215...217 and 218. * Winds...West 10 to 20 mph with gusts to around 35 mph. * Timing...Saturday from 1200 to 1800 MDT. * Relative Humidity...As low as 10 percent. * Impacts...Any existing fires including the Ryan Fire and Silver Creek Fire will be prone to rapid growth and dangerous fire behavior. New fires may also start and spread rapidly should these critical fireweather conditions develop. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Baker
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this fire weather watch went out at Sep 27, 3:29 PM MDT, 32 minutes earlier.
Area forecast discussion, Sep 27, 3:29 PM MDT, 32 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 329 PM MDT Thu Sep 27 2018 .SHORT TERM...(This evening through Friday) Issued at 330 PM MDT Thu Sep 27 2018 Long wave trough over central Canada and the north central part of the U.S. will keep northwest flow aloft over Colorado through Friday. A 140 knot jet on the backside of the trough is producing rain across Montana and Wyoming. The jet and rain will remain north and east of Colorado. However, at the surface a cold front will slide south across eastern Colorado. The airmass behind the front will be cold, moist, and shallow. The cold air only extends up to 8500 to 9000 feet MSL. This will leave the mountains, mountain valleys, and higher foothills in the warm and dry airmass that has been over the area. For the Front Range and eastern plains, it will be much cooler Friday with highs in the upper 40s to lower 50s. Some areas in the foothills at the top of the cold airmass may struggle to reach the lower 40s. Along with the cooler conditions and cloudy skies, areas of drizzle will be possible, mainly during the morning hours. .LONG TERM...(Friday night through Thursday) Issued at 330 PM MDT Thu Sep 27 2018 The transition from northwest to zonal flow aloft by Saturday should result in a rapid shift from the unseasonably cool and cloudy conditions on Friday to significantly drier and much warmer conditions on Saturday. Areas east of the mtns will undergo the greatest jump in 850-700 temps with south-southwest boundary layer flow scouring out the shallow layer of cool and moist post-frontal air covering the plains. Could see max temps jump 25-30 degs with low to mid 80s for highs on the plains. Meanwhile, 10-15 pct min RHs, max temps 10-15 degs above average and gusty southwest winds of 15-30 mph in the mtn valleys, the northern Front Range foothills and nrn mtn ranges will require the issuance of a Fire Weather Watch for Saturday. This watch will run from 12 noon to 6 PM MDT Sat. See the Fire Weather discussion below for details. The big warm-up Saturday marks the beginning of a multi-day warmup, although models show temperatures slipping back several degs on Sunday, primarily on the plains, following the arrival of a weak cool air surge Saturday night. Cross sections and moisture fields show a shallow ground-based layer of near saturated air spreading southwest over the plains Sunday morning. As shallow as this moist layer appears on cross sections, areas near the foothills and Palmer Divide may stay just on the fringe of the low clouds covering the plains. This surge should lose its grip on all but the far northeast corner of the state where low clouds and cool temperatures will probably linger beyond sunset. May even see a bit of fog out there during the evening. In the high country, dry and mild conditions will persist through the weekend with the zonal flow turning southwesterly on Sunday. This shift in flow will begin to move subtropical moisture up from the Desert Southwest, causing a gradual increase in mid-level cloud coverage through the day. Don't see any measurable precip quite yet. By Monday, strengthening southwest flow over Colorado generated by the broad upper ridge over Texas and the upper trough digging down the West Coast will spread ever increasing amounts of subtropical moisture up from Hurricane Rosa. Models show this potent tropical system lifting northeast over the Desert Southwest during the Monday/Monday night time frame, and up over the Four Corners region Tuesday/Tuesday night. At this time, the bulk of this moisture is projected to pass just west of the CWA, though higher western sections of the forecast area could be brushed by t-storms capable of locally heavy rainfall late on Tuesday. There's also a possibility that the east face of the Front Range could see a few heavy rain makers late Tuesday afternoon should the moist/unstable southeast upslope flow develop on the plains according to the GFS. Models show the remnants of Rose getting caught up the relatively swift zonal flow over Wyoming causing it to shear out over the northern Great Plains on Wednesday. However, the moist weather threat for the forecast area doesn't end there. Models show the deep closed low off of southern California following a similar path across the Desert Southwest Wednesday night. From there, model differ on its progress, as most show this upper low wobbling around the Four Corners region through early Friday. Should this happen, he the moist and marginally unstable airmass over Colorado will require the mention of at least a slight chance of showers/t-storms for the forecast area out to the end of the extended period. Temperatures should remain quite mild keeping the snow level quite high. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 330 PM MDT Thu Sep 27 2018 VFR conditions will continue into early Friday morning with high clouds streaming over Colorado. Winds across metro area terminals will remain light through this evening, mainly less than 10 kts. Wind direction is still uncertain given weak pressure gradients across eastern Colorado. Many models show winds becoming northwest around 22Z as winds aloft mix down. A strong cold front will impact the terminals late tonight and through Friday afternoon. Northeast winds will mainly be less than 15 knots, though higher gusts will be possible for a couple hours with cold front passage. Best bet is for an initial wind shift around 04Z. Ceilings are expected to fall to around 1000 feet between 10Z and 12Z. The low clouds will persist through at least 18Z before slowly lifting. Just a slight chance for ceilings under 500 feet and fog. Models are in good agreement showing airmass doesn't saturate to the surface in the Denver area. && .FIRE WEATHER... Issued at 330 PM MDT Thu Sep 27 2018 A warm and dry southwest flow on Saturday is expected to produce above average daytime temperatures, minimum relative humidities as low as 10 percent, and gusty west-southwest surface winds of 20 to 35 mph in the mountain valleys, the northern mountain ranges and northern Front Range foothills Saturday afternoon. The following fireweather zones will be included in the Fireweather Watch issued for 1200-1800 MDT Saturday: Zones 211-213>215-217 and 218. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Saturday afternoon for COZ211-213>215-217-218. && SHORT TERM...Meier LONG TERM...Baker AVIATION...Meier FIRE WEATHER...Baker
Hazardous weather outlook, Sep 27, 10:49 AM MDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1049 AM MDT Thu Sep 27 2018 COZ030>051-281700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1049 AM MDT Thu Sep 27 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Near to above average temperatures, low relative humidity and gusty southwest winds at times will continue to elevate the wildland fire danger in the mountain valleys west of the Continental Divide through early next week. East of the Continental Divide, the passage of a cold front early Friday will bring low clouds and noticeably cooler temperatures to the plains and Palmer Divide. There is also a slight chance of light rain showers Friday morning across the northeast corner of the state. This sharp cool down will be short-lived as temperatures are likely to rebound strongly on Saturday under generally clear skies. Thius dry and unseasonably weather should then linger across the outlook area through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Meier/Baker
Nearby
Fire Weather Watches in Colorado, 2018Every fire weather watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.